New Mexico, 2005

Flash Flood and Hail in New Mexico, August 8, 2005

August 8, 2005 · NWS MAF · 4 events in 2 counties and zones

A series of thunderstorms moved into southeastern New Mexico from the north on the afternoon of the 8th. A few of these storms became severe producing damaging winds and large hail in Lea and Eddy counties before merging into a single, multicell complex over Carlsbad.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A series of thunderstorms moved into southeastern New Mexico from the north on the afternoon of the 8th. A few of these storms became severe producing damaging winds and large hail in Lea and Eddy counties before merging into a single, multicell complex over Carlsbad. This complex persisted for over an hour and produced flash flooding in Carlsbad.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 8, 12:04 PM MST, 4 hours 26 minutes earlier.

Area forecast discussion, Aug 8, 12:04 PM MST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT MON AUG 8 2005

.SHORT TERM...
LATEST SATELLITE/RADAR TRENDS INDICATE CONVECTION ON THE INCREASE
OVER THE FA. A MID/UPPER LEVEL TROUGH AXIS IS SEEN IN VAPOR IMAGERY
PROPAGATING SOUTHWARD OVER THE PERMIAN BASIN. CONVECTION ASSOCIATED
WITH THIS FEATURE HAS PERSISTED THROUGH THE DAY OVER THE WESTERN LOW
ROLLING PLAINS.

EXPECT CONVECTION TO INCREASE IN COVERAGE...PARTICULARLY OVER THE
EASTERN PERMIAN BASIN IN PROXIMITY TO PERSISTENT ASCENT ASSOCIATED
WITH THE SHORTWAVE TROUGH. STORMS CURRENTLY DEVELOPING OVER THE
HIGHER TERRAIN OF THE DAVIS AND GLASS MOUNTAINS WILL LIKELY BEGIN TO
DECREASE IN COVERAGE/INTENSITY AS DAYTIME HEATING WANES. ALTHOUGH
ENVIRONMENT REMAINS GENERALLY UNFAVORABLE FOR SEVERE WEATHER
CONCERNS...A SLIGHT INCREASE IN DEEP LAYER SHEAR IS NOTED IN THE
MODEL SOLUTIONS BY EARLY EVENING WITH 0-6KM SHEAR INCREASING TO
30KT. AN ISOLATED DOWNBURST OR REPORT OF SMALL HAIL CAN NOT BE RULED
OUT...ESPECIALLY IF ANY STORM ORGANIZATION OCCURS IN PROXIMITY TO
THE MID LEVEL TROUGH. LOCALLY HEAVY RAINFALL WILL ADDITIONALLY BE A
PROBLEM. EXPECT ANY OCCURRENCES OF FLASH FLOODING TO BE LOCALIZED.

WILL INCREASE POPS TO HIGH CHANCE CATEGORY /50 PERCENT/ OVER THE
EASTERN BASIN AND INCREASE TO 30-40 PERCENT RANGE SOUTHWESTWARD TO
THE DAVIS MOUNTAINS.

.LONG TERM...
BROAD STR POSITIONED ACRS 4 CORNERS AND GREAT BASIN REGION WHILE
BROAD WLY TROF PROTRUDES WWD JUST INTO W TX TUE. THIS ESTABLISHES NE
MID LEVEL FLOW AND PUSHES MID LEVEL SHEAR AXIS S INTO LOWER TRANS
PECOS...ACCORDINGLY SO THIS WILL BE FAVORED AREA FOR CONVECTION TUE.
MID LEVEL STR WILL STRENGTHEN WED KEEPING POPS CONFINED TO MTNS
WITH STRONG NE STEERING FLOW AND LACK OF CONVERGENCE ACRS PLAINS.
MID LEVEL TROF WILL PINCH OFF PROBABLY BY THUR AND ROTATE AROUND
STR AS NRN STREAM WLY BELT DROPS ATYPICALLY FAR S. GFS HINTS AT
BRINGING PINCHED OFF TROF NW THRU W TX...BUT THIS SEEMS UNLIKELY
AND WILL THUS TEND TO KEEP POPS ACRS TRANS PECOS REGION. LONG RANGE
MODELS AMAZINGLY SHOW A PROBABLY BRIEF BUT BONAFIDE RETURN OF WLY
MID LEVEL FLOW FRIDAY THROUGH THE WEEKEND. THIS WILL FAVOR MID LEVEL
THETA-E RIDGE AXIS THAT IS USUALLY WELL W TO BE POSITIONED ACRS ERN
NM/W TX. THIS WITH TROF PASSAGE SUN WILL BE WORTH MORE WIDESPREAD
SLGHT CHC POPS. DIFFICULT TO SAY WHICH WAY TEMPS WILL GO IN THE EXTENDED
WITH POTENTIAL FOR RAIN...LOWER HEIGHTS...AND LOW LEVEL THERMAL
RIDGE...ATTP WILL EDGE TEMPS DOWN JUST SLIGHTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  94  74  95 /  50  10  10  10
CARLSBAD NM                68  97  69  98 /  20  10  10  10
DRYDEN TX                  71  95  72  96 /  30  10  10  10
FORT STOCKTON TX           71  94  71  95 /  30  10  10  10
GUADALUPE PASS TX          66  90  67  91 /  20  10  10  10
HOBBS NM                   68  96  70  97 /  20  10  10  10
MARFA TX                   59  85  62  86 /  30  20  20  20
MIDLAND INTL AIRPORT TX    69  94  70  95 /  30  10  10  10
ODESSA TX                  69  95  74  96 /  20  10  10  10
WINK TX                    73  99  72 100 /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Aug 8, 11:03 AM MST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
103 PM CDT MON AUG 8 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
103 PM CDT MON AUG 8 2005 /1203 PM MDT MON AUG 8 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT MOST OF WEST TEXAS AND PARTS OF
SOUTHEASTERN NEW MEXICO THROUGH THE EVENING HOURS. STORMS LATE THIS
AFTERNOON AND THIS EVENING ARE GENERALLY EXPECTED TO BE NON SEVERE
IN NATURE. HOWEVER AN OCCURRENCE OF LOCALIZED DAMAGING WINDS AND
SMALL HAIL CAN NOT BE RULED OUT...ESPECIALLY OVER THE CENTRAL AND
EASTERN PERMIAN BASIN. HEAVY RAINFALL ALSO WILL BE A CONCERN WITH
STORMS THROUGH THIS EVENING...WITH FLASH FLOODING OF LOW LYING
AREAS POSSIBLE NEAR THE STRONGEST AND MORE PERSISTENT STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...STORM SPOTTERS
AND EMERGENCY OFFICIALS SHOULD REMAIN ALERT AND BE PREPARED TO ACT
SHOULD THUNDERSTORMS THREATEN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 8, 11:17 AM MST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
117 PM CDT MON AUG 8 2005

TXZ074-081-081845-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
117 PM CDT MON AUG 8 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF ALPINE NEAR STATE
HIGHWAY 118 AT 117 PM CDT...MOVING EAST AT 5 MPH.

STORM INTENSITY IS INCREASING AND ALTHOUGH SEVERE WEATHER IS NOT
LIKELY...SMALL HAIL AND LOCALLY STRONG WINDS UP TO 55 MPH WILL BE
POSSIBLE.

MONITOR THE LATEST WEATHER INFORMATION FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

The radar

The Lubbock radar (KLBB), 146 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Lea

When
August 8, 4:30 PM MST
Where
Lea County, Tatum
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.250, -103.317

Thunderstorm Wind, Lea

When
August 8, 4:30 PM MST
Where
Lea County, 3 mi W of Eunice
Measured
60 kt (69 mph) estimated gust
Property damage
$150,000
Reported by
GENERAL PUBLIC
Coordinates
32.433, -103.200

An oil company reported a rig was blown over three miles west of Eunice and one mile north of New Mexico Highway 176. High winds resulted in guidewires being broken as the rig tipped on its side. Radar data indicated thunderstorms north of the area and a westward moving outflow boundary east of Eunice.

Thunderstorm Wind, Eddy

When
August 8, 6:00 PM MST
Where
Eddy County, Carlsbad
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.417, -104.233

The Eddy County Sheriff's Office reported wind gusts of 60 mph. No damage was reported.

Flash Flood, Eddy

When
August 8, 6:10 PM MST to 8:12 PM MST
Where
Eddy County, Carlsbad
Reported by
LAW ENFORCEMENT
Coordinates
32.417, -104.233

The Eddy County Sheriff's Office and several spotters reported flash flooding in Carlsbad. Six to eight inches of water flowed over Ortega and Lee Streets and many others in northwestern Carlsbad. Additionally, water flowed from curb to curb on other major low lying roads. A trained spotter reported that a foot and a half of water was running over the intersection of Mesa and Blodgett Streets in Carlsbad.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469410, 5469413, 5469411, 5469412.